Florida, 2007

Rip Currents in Florida, May 25 to 28, 2007

May 25 to 28, 2007 · NWS JAX · 3 events in 3 counties and zones

A large high pressure system built in north of the north Florida area with strong northeast gradient flow and seven to ten foot breakers.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A large high pressure system built in north of the north Florida area with strong northeast gradient flow and seven to ten foot breakers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 25, 9:15 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, May 25, 9:15 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1015 AM EDT FRI MAY 25 2007

.UPDATE...MSAS ANALYSIS SHOWS HIGH PRESSURE N OF THE AREA WEAKER
THAN YESTERDAY AT 1029 MB OVER ERN NC. AN E TO NE FLOW NOTED IN
THE NAM 12Z ANALYSIS SOUNDING BELOW 550 MB FOR JAX. JAX SOUNDING
SHOWS A BIT LESS MOISTURE THAN YESTERDAY WITH PWAT AROUND 0.81
INCHES. VIS IMAGERY SHOWS AGAIN PATCHES OF DEEPER MOISTURE MAINLY
AOB 700 MB OVER COASTAL GA AND THE COASTAL WATERS AND ANOTHER AREA
OVER ST JOHNS AND FLAGLER COUNTIES AND EASTWARD INTO MARINE ZONES.
A FEW SHOWERS NOTED IN THE RADAR IMAGERY THIS MORNING MOVING WWD.
AT THIS TIME...BASED ON VIS IMAGERY AND NAM RUN THE 20% POP SEEMS
APPROPRIATE EVEN THOUGH MOS GUIDANCE HAS BEEN UNDERESTIMATING.
TODAY THEY ARE ADVERTISING 5% AT THE COAST. MAX TEMPS LOOK FINE
WITH LITTLE ADJUSTMENT AND LAKE WIND ADVISORY SEEMS WELL SUPPORTED
BY CURRENT GRID SET AND MODIFICATIONS TO IT. WILL UPDATE ZONES TO
REFRESH WORDING AND TRIM BACK POPS OVER INTERIOR SE GA WHERE
GENERALLY DRIER 1000-700 MB AIRMASS WILL RESIDE.

&&

.AVIATION...OTHER THAN BRIEF SHOWER ACTIVITY AND BRIEF MVFR
CIGS NEAR 3 KFT...VFR CONDS ARE EXPECTED.

&&

.MARINE...RECENT OBSERVATIONS SHOW E 16-19 KT WITH SEAS OF 5 TO 8
FT. HIGHER SEAS WILL BE LOCATED OVER THE FL OFFSHORE WATERS.
LITTLE CHANGE EXPECTED FOR THE CWF UPDATE. NOTED INITIAL CONDS
FROM THE WAVEWATCH WERE ABOUT 1-1.5 FT TOO HIGH SO ADJUSTED 06Z
GUIDANCE THROUGH 00Z TONIGHT. AVERAGE SURF HEIGHT REPORTS COMING IN
INDICATE 3-5 FT WITH SOME 5-6 FT BREAKERS POSSIBLE FROM ST
AUGUSTINE SWD. ISOLATED 7 FT (HSA CRITERIA) REMAINS POSSIBLE. WILL
LET THE HSA RIDE FOR NOW.

&&

.FIRE WEATHER...DEWPOINTS EXPECTED TO DROP INTO THE MID 50S INLAND
AND COUPLED WITH MID 80S MAX TEMPS WILL SUPPORT A MARGINAL RED
FLAG EVENT INLAND FL ZONES FOR LOW RH AND 15+MPH WIND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  85  59  85  60 /  10   0  10   0
SSI  77  68  79  69 /  10  10  10  10
JAX  80  62  82  61 /  20  10  10   0
SGJ  78  67  79  68 /  20  10  10   0
GNV  84  61  84  62 /  20  10  10  10
OCF  86  63  85  62 /  20  10  10   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR CLAY-DUVAL-
     FLAGLER-NASSAU-PUTNAM-ST JOHNS.

     HIGH SURF ADVISORY UNTIL 8 PM EDT THIS EVENING FOR FLAGLER-ST
     JOHNS.

     RED FLAG WARNING FROM 1 PM TO 6 PM EDT THIS AFTERNOON FOR
     ALACHUA-COLUMBIA-GILCHRIST-HAMILTON-MARION-SUWANNEE.

GA...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR COASTAL
     CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN.

AM...SMALL CRAFT ADVISORY UNTIL 4 AM EDT SUNDAY FOR ALTAMAHA SOUND GA
     TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-FERNANDINA
     BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-ST
     AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY UNTIL 8 PM EDT SATURDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST
     AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH FL OUT
     20 NM.

&&

SHASHY/CARROLL/KEEGAN
Hazardous weather outlook, May 25, 10:35 AM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1135 AM EDT FRI MAY 25 2007

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-260935-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1135 AM EDT FRI MAY 25 2007

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...LARGE WILDFIRES CONTINUE ACROSS PORTIONS OF SOUTHEAST GEORGIA...
...LAKE WIND ADVISORY FOR COASTAL COUNTIES AS WELL AS CLAY AND
PUTNAM COUNTIES...
...HIGH SURF ADVISORY FOR ST JOHNS AND FLAGLER COUNTIES...
...RED FLAG WARNING THIS AFTERNOON FOR PORTIONS OF INTERIOR
NORTHEAST FLORIDA...

.FIRE AND SMOKE IMPACT...
SEVERAL LARGE WILDFIRES CONTINUE ACROSS THE AREA WITH EASTERLY WINDS
PUSHING SMOKE TO THE WEST OF THE FIRES. RESIDENTS ARE URGED TO
FOLLOW THE ADVICE OF LOCAL AUTHORITIES. PEOPLE WITH RESPIRATORY
PROBLEMS AND THE ELDERLY SHOULD REMAIN INDOORS IN AREAS WITH THICK
SMOKE. A HIGH FIRE DANGER WILL EXIST OVER INTERIOR NORTHEAST FLORIDA
THIS AFTERNOON DUE TO LOW HUMIDITY AND STRONG EAST WINDS.

.WIND IMPACT...
SUSTAINED EAST WINDS AROUND 20 MPH WITH HIGHER GUSTS WILL IMPACT THE
COASTAL COUNTIES AND MAINLY THE EASTERN PORTIONS OF CLAY AND PUTNAM
COUNTIES. THE STRONGEST WINDS WILL LIKELY IMPACT THE SAINT JOHNS
RIVER BASIN AS WELL AS THE INTRA-COASTAL WATERWAY.

.RIP CURRENT IMPACT...
A HIGH RISK OF RIP CURRENTS IS EXPECTED AT AREA BEACHES. STRONG
ONSHORE WINDS AND BREAKERS OF 4 TO 6 FEET ARE EXPECTED...WITH
BREAKERS UP TO 7 FEET POSSIBLE SOUTH OF SAINT AUGUSTINE. MINOR BEACH
EROSION WILL BE POSSIBLE NEAR THE TIMES OF HIGH TIDE. SEE THE LATEST
COASTAL HAZARD STATEMENT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SMOKE FROM WILDFIRES WILL CONTINUE TO AFFECT AREAS TO THE WEST OF
THE FIRES DUE TO THE PERSISTENT EASTERLY FLOW THROUGH THE PERIOD.

DUE TO ONSHORE WINDS AND EASTERLY SWELLS...AN ELEVATED RISK OF RIP
CURRENTS IS EXPECTED THROUGH THE WEEKEND. SURF CONDITIONS WILL
REMAIN ELEVATED WITH BREAKERS UP TO 6 FEET POSSIBLE THIS WEEKEND
MAINLY SOUTH OF ST. AUGUSTINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ARS

In the hours before

Special weather statement, May 25, 10:15 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1115 AM EDT FRI MAY 25 2007

FLZ020>023-GAZ149-150-162>164-260030-
ATKINSON-BAKER-CHARLTON-CLINCH-COLUMBIA-ECHOLS-HAMILTON-SUWANNEE-
WARE-
1115 AM EDT FRI MAY 25 2007

...HEAVY SMOKE WILL CONTINUE TO AFFECT PORTIONS OF INTERIOR SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA...

EASTERLY WINDS WILL CONTINUE TO FOCUS THE SMOKE TO THE WEST OF THE
ONGOING WILDFIRES IN SOUTHEAST GEORGIA AND NORTHEAST FLORIDA...WITH
THE LARGEST WILDFIRES CONTINUING IN CENTRAL WARE...WESTERN CHARLTON
AND EASTERN CLINCH COUNTIES OF SOUTHEAST GEORGIA. THE MAIN IMPACTED
AREAS CONTINUE FROM THE FARGO AREA IN SOUTHERN CLINCH COUNTY
EXTENDING NORTH ALONG U.S. HIGHWAY 441 THROUGH HOMERVILLE. THE SMOKE
WILL ALSO IMPACT STRETCHES OF U.S. HIGHWAY 84...HIGHWAY
129...INTERSTATE 75 AND SOME SECONDARY ROADS IN SOUTH GEORGIA. ACROSS
NORTHEAST FLORIDA...AREAS GENERALLY ALONG AND NORTH OF INTERSTATE 10
FROM NEAR LAKE CITY AND WESTWARD MAY EXPERIENCE REDUCED
VISIBILITIES.

VISIBILITY REDUCTIONS OF LESS THAN 2 MILES ARE POSSIBLE DUE TO THE
SMOKE ESPECIALLY FROM NEAR JENNINGS TO JASPER...STATENVILLE...AND
HOMERVILLE.

THICK SMOKE MAY NECESSITATE TEMPORARY ROAD CLOSURES. PEOPLE WITH
RESPIRATORY PROBLEMS AND THE ELDERLY SHOULD REMAIN INDOORS IN THOSE
AREAS WITH THICK SMOKE. MOTORISTS SHOULD USE EXTREME CAUTION AND LOW-
BEAM HEADLIGHTS WHEN DRIVING THROUGH THE SMOKE AND MORNING FOG.

ARS
Local storm report, May 25, 10:28 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1128 AM EDT FRI MAY 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     WILDFIRE         8 NNW STEVEN FOSTER STA 30.92N 82.40W
05/25/2007                   CHARLTON           GA   PARK/FOREST SRVC

            UPDATE ON WILDFIRES AS OF 5/24/07. THE SWEAT FARM ROAD
            FIRE IS 62,000 ACRES...BIG TURNAROUND COMPLEX IS 311,500
            ACRES.

&&

ARS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 rip current. Local standard time, as filed.

Rip Current, Nassau

When
May 25, 11:00 AM EST
Where
Nassau forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
30.611, -81.771 (the zone’s center; the record gives no point)

Fernandina Beach, Florida...a Stone Mountain, Georgia man visiting the area drowned when attempting to rescue his seven year old son from high surf and rip currents. A northeast flow of 20 to 30 mph had generated high surf and his son was swept offshore. The gentleman and two others attempted to rescue him, but were swept offshore themselves. Ocean rescue saved the son and the other two rescuers; however, the father drowned. The mother and son were treated and released at a local hospital.

Rip Current, Flagler

When
May 26, 5:00 AM EST to May 28, 5:53 PM EST
Where
Flagler forecast zone
Reported by
County Official
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

Beach Resuce reports several ocean rescues over the Memorial Day Weekend due to high surf and rip currents.

Rip Current, Duval

When
May 28, 5:00 AM EST to 6:53 PM EST
Where
Duval forecast zone
Reported by
County Official

Beach Rescue reports 13 rescues due to high surf and rip currents.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Nassau2007-05-25MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36914, 36925, 36918.